North Carolina, 2018Damaging Wind in North Carolina, August 2, 2018
August 2, 2018 · NWS ILM · 1 event in 1 county or zone
A near stationary frontal boundary produced a strong thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A near stationary frontal boundary produced a strong thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 2, 11:02 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 2, 11:02 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1202 PM EDT Thu Aug 2 2018
.SYNOPSIS...
A wet pattern will continue over the Carolinas, with occasional
localized flooding in places. Dangerous flash flooding is
possible in the Carolina mountains as well. A bit of a drying
trend is expected to develop into the weekend, as Bermuda High
pressure builds toward land.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Thursday...A look at area 12Z raobs indicate the
moist and unstable airmass remains firmly in place. Convective
parameters are supportive of scattered showers and
thunderstorms, which should become more numerous along and west
of I-95 during the early afternoon, where precipitable water
values will surge to 2.2". Not much of a severe threat,
although DCAPE suggests a few storms could produce gutsy winds,
perhaps to 40 mph considering a storm motion of around 20 knots.
Also, locally heavy downpours could result in localized flooding
issues. WRF and HRRR models indicate that convection is likely
to persist well into the overnight hours as a band of convection
moves north out of southeast Georgia this evening.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 345 AM Thursday...This time period will feature a
decreasing trend to the POP fields across the FA. Friday's POPs
will basically run in the likely or high chance categories,
then drop back to low to mid chance range for Sat. The reason
for this will be the Atlantic ridging westward across the
Carolinas ands much of the Southeast U.S. Gulf Coast States from
Fl to La. And more specifically, the demise or filling in of
the mid to upper trof that basically had set up shop along the
Mississippi River Valley and aided the northern push of the deep
tropical moisture across much of the Eastern U.S. during the
past 1 to 2 weeks. Will still have to deal with onshore movement
of showers and tstorms from pre-dawn thru noon each day. Then
tstorm activity transitions to mainly an inland activity with
the immediate coast seeing POPs atleast 2 categories lower than
their adjacent inland locales. PWS remain 2+ inches, and will
indicate in the HWO that minor flooding remains possible from
the stronger storms given continued high water tables from the
recent rains of the past few weeks.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...The center of a mid/upper level ridge will
build westward from the adjacent Atlantic waters across NC this
weekend. The ridge will preside across the Carolinas Monday before
drifting southward across FL and the northeast Gulf of Mexico
Tuesday as a mid/upper trough attempts to become established across
the eastern United States. Surface high pressure will ridge in from
the east as well, while weak inland troughing develops. There will
be some weak lift from the sea breeze each day, as well as the
inland trough however the precipitable water will lower to 1.8
inches or less from the latter half of Saturday through Tuesday.
Thus, not expecting much in the way of areal coverage with any
storms during the extended, other than typical diurnal activity. As
heights increase with the building ridge aloft high temperatures
will increase through the first part of next week, likely getting a
few degrees above climatology Sunday and Monday.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
As of 12Z...Morning convection continues, predominately at the
coastal terminals through 15Z, shifting inland with the Piedmont
trough by early afternoon. Predominately MVFR in showers, with brief
periods of IFR. Southerly winds are expected through the forecast
period.
Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA
each afternoon and evening across all sites through Friday.
Lesser chances for showers and storms over the weekend.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Thursday...High pressure offshore will move very
little through tonight, and conditions will remain virtually
unchanged from what has been experienced over the last several
days. That is, winds out of the south-southwest around 15 knots,
and seas running 3-4 feet. Scattered shower and thunderstorm
activity over the waters this morning should diminish in
coverage this afternoon as the focus shifts inland. By early
evening, could see another round of convection gathering over
southern SC, which would spread to the north-northeast and
across the waters overnight.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 345 AM Thursday...This time period will see a diminishing
trend to the wind field across the local waters along with a
subsiding trend to the significant seas. Mid-Atlantic ridging
aloft will extend westward across the area waters and inland
to which eventually a mid-level high transitions across the
area waters. At the sfc, the Atl ridging expands westward
across the local waters and onshore and well inland. The center
of this Atlantic high also expands westward resulting in the
sfc pg loosening across both coastal and offshore waters
thruout this period. This will lower the wind driven waves
portion of the significant seas. The 8 to 10 second period ESE
ground swell will peak at the start of this period but will
remain in this fcst but subsiding at a much slower rate. In
fact, this will become the dominating input in the significant
seas equation.
LONG TERM /SUNDAY THROUGH MONDAY/...
As of 230 PM Wednesday...Surface high pressure just east of the
waters will help to maintain southerly flow Saturday and
Sunday. The ridge will building south and weaken during Monday
with southwest to west flow possible late in the period. Seas 3
ft or less through the period with only isolated to widely
scattered convection possible, especially overnight into the
early morning this weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
NEAR TERM...SHK/CRM
SHORT TERM...DCH
LONG TERM...SRP
AVIATION...43Hazardous weather outlook, Aug 2, 3:04 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
404 AM EDT Thu Aug 2 2018
NCZ110-030815-
Coastal Brunswick-
404 AM EDT Thu Aug 2 2018
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Moderate Risk of Waterspouts.
Increased minor flooding potential from heavy rain producing
thunderstorms will extend from daybreak and continue thru
mid-afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for tallying rainfall amounts and
any flooding reports.
NCZ106-108-SCZ054-030815-
Coastal Pender-Coastal New Hanover-Coastal Horry-
404 AM EDT Thu Aug 2 2018
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Risk of Rip Currents.
Moderate Risk of Waterspouts.
Increased minor flooding potential from heavy rain producing
thunderstorms will extend from daybreak and continue thru
mid-afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for tallying rainfall amounts and
any flooding reports.
SCZ056-030815-
Coastal Georgetown-
404 AM EDT Thu Aug 2 2018
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Risk of Waterspouts.
Increased minor flooding potential from heavy rain producing
thunderstorms will extend from daybreak and continue thru
mid-afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for tallying rainfall amounts and
any flooding reports.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
030815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
404 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Increased flooding potential from late this morning thru this
evening. With water tables remaining elevated, any heavy rain
producing thunderstorms will have the potential to produce flooding
and ponding across the area starting from early to mid-morning
and continuing thru this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for tallying rainfall amounts and
any flooding reports.
AMZ250-252-254-256-030815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
404 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
There is a moderate risk for waterspouts across the area waters,
mainly across the nearshore waters ie. within 10 nm from the coast,
during this morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for monitoring waterspout locations
and associated movements, especially nearshore, within 10 nm from the
coast each morning.
DougCH
Thunderstorm Wind, Robeson
- When
- August 2, 12:04 PM EST to 12:06 PM EST
- Where
- Robeson County, 0.89 mi NE of Lumberton Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.610, -79.060
A 60 mph wind gust was recorded at the Lumberton ASOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779866.